Hepatic portal venous gas in a patient with diabetes on GLP-1 receptor agonist and alpha-glucosidase inhibitor

Read full text
Authors: Takaaki Noguchi, Mitsuhiro Okamoto, Masahide Okamoto, Koro Gotoh, Takayuki Masaki, Hirotaka Shibata
Cited by: 1
References: 9

Abstract

Hepatic portal venous gas (HPVG) is a rare and potentially fatal condition. We report the case of an elderly patient with type 2 diabetes mellitus who developed HPVG. An 84-year-old woman, treated with oral hypoglycemic agents for 40 years and insulin therapy for 24 years, presented with frequent constipation due to diabetic autonomic neuropathy. She also experienced recurrent hypoglycemia resulting from blood glucose fluctuations caused by poor dietary habits. She was admitted for the management of type 2 diabetes. To prevent hypoglycemia, insulin therapy was discontinued, and treatment with dulaglutide, a glucagon-like peptide-1 receptor agonist (GLP-1 RA), was initiated. Following the addition of acarbose, an alpha-glucosidase inhibitor (αGI), the patient developed abdominal pain and nausea. Abdominal computed tomography revealed HPVG without intestinal necrosis or signs of peritoneal irritation. Conservative therapy, along with the discontinuation of dulaglutide and acarbose, resulted in gradual improvement. We suspect that HPVG in this case was caused by dulaglutide-induced suppression of intestinal peristalsis combined with acarbose-induced elevation of intestinal pressure. To date, no cases of HPVG have been reported in patients receiving combination therapy with dulaglutide and acarbose. Clinicians should be vigilant regarding abdominal symptoms in patients receiving both GLP-1 RAs and αGIs.

Fields of Study & Subjects

Abdominal vascular conditions and treatments Biliary and Gastrointestinal Fistulas Potassium and Related Disorders

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
6
Pages
luag070–luag070
Publication date
26 February 2026
Language
EN